Secondary Logo

Journal Logo

Correspondence

Alopecia universalis and Graves’ disease in the setting of immune restoration after highly active antiretroviral therapy

Sereti, Irinia; Sarlis, Nicholas J.b; Arioglu, Elifb; Turner, Maria L.c; Mican, JoAnn M.a

Author Information

The introduction of highly active antiretroviral therapy (HAART) has led to a dramatic reduction in the morbidity and mortality associated with AIDS [1]. The precise immunological events occurring after the institution of HAART remain unclear. We report on an HIV-infected patient who developed two autoimmune diseases, alopecia universalis and Graves’ disease, in the setting of immune restoration after the initiation of HAART.

A 30-year-old man was diagnosed with HIV infection after he presented with a persistent photosensitive drug eruption, weight loss and thrush. His viral load was 2.054 million copies/ml and his CD4 cell count was 64/mm3 (10% of total lymphocytes). In September 1997, HAART consisting of stavudine, lamivudine and nelfinavir was initiated. A dramatic immediate response was observed with an increasing CD4 cell count reaching 694/mm3 (23%) and marked suppression of the viral load (Fig. 1).

Fig. 1.
Fig. 1.:
  Time course of the patient's treatment (highly active antiretroviral therapy), diagnoses, and CD4 cell counts. Memory CD4 T cells accounted for the early dramatic rise of the total CD4 cell count, whereas naive CD4 T cells increased gradually over time. HAART, Highly active antiretroviral therapy.

In December 1997, the patient reported a new onset of total body hair loss. Complete alopecia involving facial hair, eyebrows, eyelashes, pubic and axillary hair was noted. The nails became hyperkeratotic without fungal infection. The clinical picture was consistent with alopecia universalis, and the skin biopsy showed typical perifollicullar lymphocytic infiltrates. Serological screening for autoimmune diseases revealed a highly elevated anti-thyroglobulin level (5829 IU/ml) but normal antithyroid-peroxidase antibodies. Although the serum free tetraiodothyronine and triiodothyronine levels were normal, the thyroid-stimulating hormone level was elevated at 9.4 μU/ml. Follow-up testing showed spontaneous resolution of his subclinical hypothyroidism. The patient denied having a family history of alopecia areata or thyroid disease. Pre-HAART serum was negative for anti-parietal, anti-thyroid, anti-microsomal antibodies as well as thyroid stimulating immunoglobulins.

In June 1998, a new regimen consisting of didanosine, lamivudine, ritonavir and saquinavir was started because of virological failure, with decreasing CD4 cell counts. An excellent response with viral suppression (viral load < 50 copies/ml) and an increase in CD4 cell counts from 305 to 697/mm3 was again observed.

In March 1999, the patient complained of insomnia and nervousness. His physical examination was remarkable for mild proptosis with lid lag, resting tremor and a soft, non-tender thyroid of normal size without nodules or bruit. Thyroid function tests were consistent with hyperthyroidism, with a serum free tetraiodothyronine level of 2.4 ng/dl, triiodothyronine level of 328 ng/dl, and a thyroid-stimulating hormone level of less than 0.02 μU/ml. Thyrotropin-binding inhibitory immunoglobulins were present at a level of 32.1% (normal 0–9.9%), and the thyroid-stimulating immunoglobulin index was elevated at 4.1 (normal 0.0–1.3). A 123I thyroid scan showed diffuse activity with markedly elevated uptake. The diagnosis of Graves’ disease was established, and the patient was started on methimazole and levothyroxine replacement therapy. Definitive treatment with 131I was given because both the thyroid-stimulating immunoglobulin and thyrotropin-binding inhibitory immunoglobulin levels remained elevated, making a spontaneous remission unlikely. The patient's viral load has remained below 50 copies/ml and his latest CD4 cell count was 676/mm3 (31%). He has experienced only mild regrowth of facial hair (Fig. 2).

Fig. 2.
Fig. 2.:
  A recent profile view of the patient, demonstrating the proptosis and the absence of eyelashes and eyebrows.

The syndrome of immune reconstitution in patients with AIDS initiating HAART can manifest with either a remission of currently untreatable AIDS-associated conditions (i.e. progressive multifocal leukoencephalopathy) or the emergence of inflammatory or autoimmune manifestations, such as uveitis or vitritis in patients with cytomegalovirus retinitis, lymphadenitis in patients with mycobacterial infections, hepatitis C exacerbation, as well as Graves’ disease [2–4]. Our patient experienced the new onset of autoimmune diseases twice, immediately following each resurgence of his CD4 cell count.

Alopecia areata, variant universalis, is considered an autoimmune disease, with histology suggesting involvement of the cytotoxic CD8 T lymphocytes targeting follicular auto-antigens with the support of helper CD4 T cells and locally produced cytokines, such as IL-1 [5,6]. Alopecia areata manifests as an asymptomatic non-scarring hair loss, and has been described in association with other autoimmune diseases, such as Graves’ disease or vitiligo, and as a manifestation of the polyglandular autoimmune syndromes. Alopecia universalis has not been reported in HIV-infected patients after the initiation of HAART or in association with thyroid disease [7–9]. Indinavir has been associated with alopecia in HIV patients [10], whereas hair regrowth has been reported with the use of zidovudine in HIV-infected patients with alopecia areata [8]. Our patient had never received indinavir, and he had been unable to tolerate a zidovudine-containing regimen as a result of the development of severe anemia.

It is conceivable that during times of unusually intense immune repopulation, because of peripheral T lymphocyte expansion or redistribution or thymic regeneration, unbalanced regrowth of the autoreactive and immunoregulatory components may lead to lapses in tolerance, and eventually autoimmunity. Increased awareness of the multiple faces of immune restoration is needed because these patients may initially present with clinical features seemingly unrelated to their underlying HIV infection.

Irini Seretia

Nicholas J. Sarlisb

Elif Arioglub

Maria L. Turnerc

JoAnn M. Micana

References

1. Palella FJ Jr, Delaney KM, Moorman AC. et al. Declining morbidity and mortality among patients with advanced human immunodeficiency virus infection. :HIV Outpatient Study Investigators. N Engl J Med 1998, 338: 853 –860.
2. DeSimone JA, Pomerantz RJ, Babinchak TJ. Inflammatory reactions in HIV-1-infected persons after initiation of highly active antiretroviral therapy. Ann Intern Med 2000, 133: 447 –454.
3. Jubault V, Gilquin J, Schillo F, et al.Thyroid autoimmunity (Graves’ disease) after immune restoration in HIV-infected patients receiving HAART.7th Conference on Retroviruses and Opportunistic Infections. San Francisco, CA, 2000 [Abstract 339].
4. Gea-Banacloche JC, Lane HC. Immune reconstitution in HIV infection. AIDS 1999, 13 (Suppl. A) : S25 –S38.
5. Bodemer C, Peuchmaur M, Fraitaig S, Chatenoud L, Brousse N, De Prost Y. Role of cytotoxic T cells in chronic alopecia areata. J Invest Dermatol 2000, 114: 112 –116.
6. Gilhar A, Shalaginov R, Assy B, Serafimovich S, Kalish RS. Alopecia areata is a T-lymphocyte medicated autoimmune disease: lesional human T-lymphocytes transfer alopecia areata to human skin grafts on SCID mice. J Invest Dermatol Symp Proc 1999, 4: 207 –210.
7. Cho M, Cohen PR, Duvic M. Vitiligo and alopecia areata in patients with human immunodeficiency virus infection. South Med J 1995, 88: 489 –491.
8. Stewart MI, Smoller BR. Alopecia universalis in an HIV-positive patient: possible insight into pathogenesis. J Cutan Pathol 1993, 20: 180 –183.
9. Ostlere LS, Langtry JA, Staughton RC, Samrasinghe PL. Alopecia universalis in a patient seropositive for the human immunodeficiency virus. J Am Acad Dermatol 1992, 27: 630 –631.
10. Bouscarat F, Prevot MH, Matheron S. Alopecia associated with indinavir therapy. N Engl J Med 1999, 341: 618. 618.
© 2001 Lippincott Williams & Wilkins, Inc.